Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 145, NWS Indianapolis, IN

June 22, 2008Hendricks County, Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 22, 2008, 5:38 PM EDT for Hendricks County, Putnam County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2008, 5:38 PM EDT (21:38 UTC)
Expired
Jun 22, 2008, 6:30 PM EDT
In force
52 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Hendricks County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 44 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 222138
SVRIND
INC063-133-222230-
/O.NEW.KIND.SV.W.0145.080622T2138Z-080622T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
538 PM EDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HENDRICKS COUNTY IN CENTRAL INDIANA...
  NORTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 630 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTH CENTRAL PUTNAM COUNTY...OR 16 MILES SOUTH OF
  CRAWFORDSVILLE...AND MOVING EAST AT 24 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROACHDALE BY 545 PM EDT...
  NORTH SALEM BY 605 PM EDT...
  AMO BY 610 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3988 8696 3988 8671 3990 8671 3990 8670
      3983 8653 3968 8656 3974 8699
TIME...MOT...LOC 2138Z 278DEG 21KT 3981 8685

$$

JAS
2 follow-up statements
000 
WWUS53 KIND 222203
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 PM EDT SUN JUN 22 2008

INC133-222212-
/O.CAN.KIND.SV.W.0145.000000T0000Z-080622T2230Z/
PUTNAM-
602 PM EDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PUTNAM COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED.

LAT...LON 3990 8671 3990 8670 3983 8653 3977 8655
      3968 8656 3970 8670 3978 8670 3988 8670
      3988 8671
TIME...MOT...LOC 2202Z 278DEG 21KT 3984 8663

$$

INC063-222230-
/O.CON.KIND.SV.W.0145.000000T0000Z-080622T2230Z/
HENDRICKS-
602 PM EDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR WESTERN HENDRICKS COUNTY...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NORTH SALEM...OR 19 MILES SOUTHEAST OF CRAWFORDSVILLE...
MOVING EAST AT 24 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMO BY 610 PM EDT...

LAT...LON 3990 8671 3990 8670 3983 8653 3977 8655
      3968 8656 3970 8670 3978 8670 3988 8670
      3988 8671
TIME...MOT...LOC 2202Z 278DEG 21KT 3984 8663

$$

JAS
000 
WWUS53 KIND 222222
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
622 PM EDT SUN JUN 22 2008

INC063-222232-
/O.EXP.KIND.SV.W.0145.000000T0000Z-080622T2230Z/
HENDRICKS-
622 PM EDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HENDRICKS COUNTY WILL 
EXPIRE AT 630 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE EXITED THE COUNTY. 
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3990 8671 3990 8670 3983 8653 3977 8655
      3968 8656 3970 8670 3978 8670 3988 8670
      3988 8671
TIME...MOT...LOC 2222Z 278DEG 21KT 3982 8648

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:30 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 22, 2:30 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EDT SUN JUN 22 2008

.DISCUSSION...MAIN FORECAST FOCUS WILL BE POPS...PRECIP TIMING AND
TO A LESSER EXTENT TEMPERATURES.

WATER VAPOR SHOWS ELONGATED UPPER LOW ACRS NRN GREAT LAKES INTO
EASTERN CANADA. SHORTWAVE OVER SW LWR MI AT 18Z DVLPG SCT SVR TSHRA
ACROSS NRN IN INTO MI AND OH. WEAKER WAVE PROGRESSING ACROSS CNTRL
IL AND CNTRL IN ALSO TRIGGERING SCT TSHRA SLGTLY WEAKER THAN NRN
COUNTERPARTS. SHOR WAVES EMBEDDED IN CYCLONIC FLOW SHOULD EXIT EARLY
EVE WITH ONE MORE COMING THROUGH LATE TNGT INTO MON FROM WI
RESULTING IN MORE SCT STORMS MON.

AFTER THIS LAST SHORT WAVE MONDAY...SFC RIDGING BUILDS IN TO BRING
CLEARING AND DRY WEATHER MONDAY NIGHT INTO TUESDAY EVENING. GRT
LAKES UPPER TROF LIFTING EAST MON LEAVES US IN NW FLOW ALOFT WITH
RISING HEIGHTS AND RETURN TO SW SFC FLOW. ALL ADDS UP TO RETURN TO
HIGHER TEMPS AND DEWPOINTS WED INTO NEXT WEEKEND. WEAK SHORT WAVES
EMBEDDED IN FLOW WILL TRIGGER TSHRA CLUSTERS EACH DAY. GIVEN THIS
OCCURRING DAYS 3 AND BEYOND WILL NOT TRY TO SET HIGHER POPS ANY ONE
PERIOD FOR TIMING PURPOSES AND HAVE GENERALLY FOLLOWED GUIDANCE.

CURRENT TEMP FCSTS WERE PRETTY REASONABLE AND GIVEN MODEL
SIMILARITIES IN COMING WEEK...HAVE NOT DEVIATED MUCH HERE. MAXS MON
FROM MET APPEARED A BIT TOO COOL THOUGH SO HAVE LEANED MORE TO MAV
NUMBERS HERE.

.AVIATION...DISCUSSION FOR 18Z TAFS

MAIN PROBLEM FOR AVIATION WILL BE THE CHANCE OF TSTMS THIS AFTN.
WEAK TROF WILL BE MOVING THROUGH THIS AFTERNOON. DEW POINTS WILL BE
DECREASING DURING THE AFTN AND ATMOSPHERE WILL NOT BE AS UNSTABLE AS
SATURDAY. SOME ISOLATED TSTMS WILL BE PSBL THROUGH 02Z GIVING BRIEF
PERIODS OF MVFR. OUTSIDE OF THE TSTMS CONDITIONS WILL BE VFR. WITH
THE LOSS OF HEATING THE CHC OF TSTMS WILL END. WITH DRIER AIR MOVING
IN THERE WILL BE LESS CHC OF FOG TNGT. ONLY EXCEPTION WILL BE IF A
TAF LOCATION RECEIVES SIGNIFICANT RAIN FROM A TSTM THEN CONDITIONS
MAY BRIEFLY DECREASE TO MVFR. SCT CU WILL DEVELOP AFT 14Z MON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...SH
PUBLIC...JH
Hazardous weather outlook, Jun 22, 3:17 PM EDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
317 PM EDT SUN JUN 22 2008

INZ021-028>031-035>049-051>057-060>065-068>072-231930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
317 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL END EARLY TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE WEATHER WITH HAIL TO ONE INCH DIAMETER AND WIND
GUSTS TO NEAR 60 MPH. HAIL HAS BEEN THE ONLY REPORTED WEATHER
EARLIER THIS AFTERNOON AND THE SEVERE WEATHER THREAT SHOULD END
SHORTLY AFTER DUSK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE POSSIBLE EXCEPTION OF
MONDAY NIGHT AND TUESDAY. SEVERE WEATHER IS NOT EXPECTED MONDAY
THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067-231930-
KNOX-
317 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR THIS EVENING. THERE IS A
SLIGHT RISK OF SEVERE WEATHER WITH ONE INCH DIAMETER HAIL AND
WIND GUSTS TO NEAR 60 MPH BEING THE MAIN THREAT. THE MOST LIKELY
TIME FOR ANY SEVERE WEATHER WILL BE THROUGH DUSK AND HAIL IS MORE
LIKELY THAN WIND.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE AND WABASH
RIVER IN SOUTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE ONLY REMAINING FLOOD WATERS WILL BE IN THE HAZLETON...MOUNT
CARMEL AND NEW HARMONY AREAS. FLOODING WILL END IN THESE AREAS BY
WEDNESDAY...JUNE 25.

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE POSSIBLE EXCEPTION OF
MONDAY NIGHT AND TUESDAY. SEVERE WEATHER IS NOT EXPECTED MONDAY
THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

In the hours before

Local storm report, Jun 22, 5:27 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
527 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             CLINTON                 39.66N 87.41W
06/22/2008  E0.88 INCH       VERMILLION         IN   AMATEUR RADIO

&&

JP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:30 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery45 min
Jun 22, 5:41 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo49 min
Jun 22, 6:39 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph51 min
Jun 22, 6:40 PM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.